Allergy & Asthma Network Mothers of Asthmatics (AANMA)

Ask the Allergist — Anaphylaxis: Better Safe than Sorry

Published February - 8 - 2012 Print This Post

By Dana Wallace, MD

Q. How can I tell when to use auto-injectable epinephrine? I don’t want to use it or go to the hospital if it’s not necessary.

A. There is no way to predict how severe an anaphylaxis episode might become, so the time to begin treatment is when symptoms first develop.

Only epinephrine stops anaphylaxis. Injected into the thigh, it begins to take effect within 5-8 minutes. It often takes more than one dose— and if something were to go wrong with the first dose, you’ll need a back-up. By comparison, antihistamines don’t start working for an hour and won’t touch the respiratory or cardiovascular effects of anaphylaxis.

After you administer epinephrine, call 911. Don’t drive yourself to the hospital! Adults should lie down with feet elevated to help protect the heart and brain while they wait for help. If possible, be ready to explain what you were doing before symptoms appeared and what’s happened since you used epinephrine. Children tend to have breathing compromised more so than cardiovascular function and it’s important they be kept comfortable, so they can remain or be held by a parent sitting upright.

Epinephrine is not a dangerous drug. Adverse side effects typically are mild and affect only elderly and frail patients. Anaphylaxis, however, can be fatal — it’s safer to treat!


Dana Wallace, MD, FACAAI, FAAAAI, is a board-certified allergist and past president of the American College of Allergy, Asthma & Immunology.


Hear a podcast with Dr. Wallace about anaphylaxis at www.aanma.org/podcasts or www.allergyandasthmarelief.org.


Ask the Allergist
is sponsored by the American College of Allergy, Asthma & Immunology (ACAAI).